Drug-induced dystonia is a movement disorder caused primarily by the effects of antipsychotic and antiemetic drugs on the extrapyramidal system. It causes a variety of involuntary and abnormal movements and postures.
Drug-induced dystonia is reversible and presents as acute, disorganized contraction of muscle groups. It generally occurs soon after the administration of antipsychotic, antiemetic, antidepressant and antiepileptic drugs, however other drugs have also been known to induce the condition   . It is thought that this is due to the drugs' inhibitory effect on the dopamine system in the central nervous system. It appears commonly when the drug is initiated or when the dose of the drug is increased. Higher doses and greater potency of causative drugs, particularly neuroleptic drugs are associated with as higher incidence . In addition, first-generation antipsychotics, such as haloperidol, have been implicated more than second-generation antipsychotics. Symptoms appear within hours of administration of the initial dose of antipsychotics, and up to one month after antidepressants are started . Younger patients, concurrent substance use, particularly alcohol and cocaine, family history of dystonia are associated with a higher risk of the condition .
Drug-induced dystonia is seldom a source of fatalities . It does, however, cause significant patient distress, and is frequently misdiagnosed . It usually involves the muscles of the face and neck but is not restricted to these. Episodes are characterized by sustained uncontrollable motions that may or may not be heralded by voluntary movement. Facially, the muscles of the eye can be affected, causing what may appear to be excessive blinking. The muscles may also constantly contract, forcing the gaze to remain in a certain direction resulting in an oculogyric crisis. Involvement of the facial muscles causes twitching of the lips, dysarthria, dysphonia and buccolingual crisis; if laryngeal or pharyngeal musculature are affected then there could be airway compromise  while torticollis results from sternocleidomastoid muscle involvement.
On the torso, distortion of the spine, opisthotonus, as well as a tortipelvic crisis, which involves rigidity of the pelvic and abdominal musculature, can occur. Any muscle group can be affected, and it can eventually become painful with the formation of contractures . Moreover, a serious and debilitating form of the disorder called tardive dystonia may follow.
There are no tests tailored to diagnose drug-induced dystonia. It should be suspected and considered as a possible etiology of symptoms, based on patient history and physical findings. The condition readily responds to treatment and this may indirectly confirm the diagnosis. However, a psychiatrist consult may be required if the diagnosis is doubtful.